[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.167.142.229. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
November 1974

Cutaneous Corticosteroid Injection and AmaurosisAnalysis for Cause and Prevention

Author Affiliations

From the New York Medical College and Metropolitan Hospital Center (Dr. Selmanowitz) and the New York University School of Medicine (Dr. Orentreich), New York.

Arch Dermatol. 1974;110(5):729-734. doi:10.1001/archderm.1974.01630110027005
Abstract

In 1963 and 1964, three cases were reported of acute uniocular amaurosis concurrent with injections into the scalp of hydrocortisone or methylprednisolone acetate suspensions for regrowth of hair in areas of alopecia areata. Since then, the extreme rarity of visual side effects following local injections of corticosteroids is accounted for by smaller particulate sizes in suspensions (micronized triamcinolone suspensions being used most often for cutaneous injections in the United States) and the injection of diluted corticosteroid suspensions in lesser volume per site. The multiple puncture technique of cutaneous infiltration, whereby pressure of injection and amount introduced per injection can be minimized, further safeguards against embolic consequences.

×